Montana, 2007

High Wind in Montana, February 15 to 16, 2007

February 15 to 16, 2007 · NWS MSO · 1 event in 1 county or zone

On February 16, a strong winter storm brought very strong gusty west winds of 60 to 100 mph to Powell County in western Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On February 16, a strong winter storm brought very strong gusty west winds of 60 to 100 mph to Powell County in western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 15, 8:40 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 15, 8:40 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
840 PM MST THU FEB 15 2007

.UPDATE...STEADY AND HEAVY SNOW HAS ENDED IN EXTREME NORTHWEST
MONTANA. WILL CANCEL THE HEAVY SNOW WARNING FOR THIS AREA. THIS IS
THE ONLY UPDATE NECESSARY FOR NOW.

&&

.AVIATION...WARM AND MOIST SOUTHWEST FLOW THIS EVENING WILL
PRODUCE WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN...OBSCURING THE
MOUNTAINS AND PASSES. VISIBILITIES AND CEILINGS WILL ALSO LOWER AT
THE TERMINALS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. WINDS
WILL INCREASE AS A COLD FRONT MOVES ACROSS THE REGION LATER TONIGHT...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 244 PM MST THU FEB 15 2007/

DISCUSSION...A WESTERLY FLOW ALOFT WILL BE PUMPING CONSIDERABLE
PACIFIC MOISTURE INTO THE INTER-MOUNTAIN REGION TONIGHT. THE
SOUTHERLY FLOW NEAR THE SURFACE WAS AIDING IN THE WARMING OF THE
LOWER ATMOSPHERE AND CAUSING SNOW LEVELS TO RISE THIS AFTERNOON.
THUS...HEAVY SNOWFALL WILL BE CONFINED TO ELEVATED TERRAIN. AN
ASSOCIATED COLD FRONT WILL PASS THROUGH THE AREA LATER TONIGHT AND
WILL BE ACCOMPANIED WITH STRONG WESTERLY WINDS...FUELED BY STRONG
WINDS ALOFT AND SURFACE PRESSURE GRADIENT. THIS ELEMENT OF WIND
HAS PROMPTED THE ISSUANCE OF WINTER STORM WARNINGS IN LIEU OF
HEAVY SNOW WARNING IN PORTIONS OF WESTERN MONTANA.

FRIDAY AND FRIDAY NIGHT...CONDITIONS FAVOR SNOW BANDING DURING
THE MORNING HOURS AS THE MOISTURE FIELD BECOMES MORE SHALLOW IN
RESPONSE TO SUBSIDENCE WARMING AND DRYING OF THE MID/HIGH LEVELS
OF THE ATMOSPHERE. MOISTURE AND INSTABILITY REMAINS AT THE LOWER
LEVELS WITH A STRONG WIND FLOW THROUGH THE LAYER. THE UPPER FLOW
WILL BECOME NORTHWESTERLY IN THE WAKE OF THE FRONTAL SYSTEM WITH A
VERY STRONG JET (+150KTS) DRAPED OVER THE AREA. OROGRAPHIC
ENHANCEMENT TO MOUNTAIN SNOW SHOWERS WILL DEFINITELY BE IN PLAY.
IT WILL ALSO BE A WINDY DAY ACROSS MUCH OF THE AREA ON FRIDAY.
ALTHOUGH TEMPERATURES ALOFT WILL BE CONSIDERABLY COOLER...STEEP
LAPSE RATES TO THE SURFACE WILL LIKELY RESULT IN WARMISH TEMPS IN THE
VALLEYS. ON FRIDAY NIGHT...MORE RIDGING ALOFT WILL STABILIZE THE
LOWER ATMOSPHERE WITH SHOWERS DIMINISHING.

HIGH PRESSURE OVER THE NORTHERN ROCKIES SATURDAY WILL BRING A
BRIEF RESPITE FROM THE WIDESPREAD PRECIPITATION SEEN OVER THE LAST
FEW DAYS. LATEST MODEL RUNS HAVE WEAKENED THIS RIDGE
SLIGHTLY...ALLOWING MOISTURE TO PROPAGATE THROUGH RIDGE AXIS
ACROSS NORTHWEST MONTANA. THEREFORE...EXPECT LIGHT MOUNTAIN SNOW
SHOWERS AND SOME CLOUD COVER TO PERSIST. FOG DOES NOT LOOK VERY LIKELY IN
THIS PATTERN AS CLOUD COVER AND WINDS DUE TO A TIGHTENING PRESSURE
GRADIENT SHOULD INHIBIT ITS FORMATION.

SUNDAY AFTERNOON...THE HIGH PRESSURE RIDGE WEAKENS AS AN UPPER
LEVEL TROUGH AND ASSOCIATED FRONTAL BOUNDARY APPROACH THE REGION.
FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTHEASTWARD ACROSS WESTERN
MONTANA AND NORTH CENTRAL IDAHO THROUGH SUNDAY NIGHT...BRINGING
ANOTHER ROUND OF WIDESPREAD PRECIPITATION. TEMPERATURES WILL DROP
BEHIND THIS FEATURE TO MORE SEASONABLE NORMS.

A PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE REST OF THE WEEK...
WITH MOISTURE AND STRONG WESTERLY FLOW ALOFT MAINTAINING MOIST
CONDITIONS...ESPECIALLY IN THE HIGHER TERRAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY ABOVE 4500 FEET
     FOR LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-WEST
     GLACIER REGION.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY ABOVE 5500 FEET FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     HEAVY SNOW WARNING UNTIL 4 AM PST FRIDAY ABOVE 5500 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...RPN
LONG TERM....MSJ
AVIATION...RPN
Hazardous weather outlook, Feb 15, 9:02 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
902 PM MST THU FEB 15 2007

MTZ003-005-007-161615-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-
902 PM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH ACROSS WESTERN MONTANA TONIGHT. WINDS WILL
INCREASE TO 20 TO 30 MPH WITH SOME GUSTS REACHING 45 MPH WITH THE
FRONTS PASSAGE AND SHORTLY BEHIND IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE ACROSS WESTERN MONTANA SUNDAY BRINGING
ANOTHER GOOD CHANCE FOR RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-161615-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
902 PM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH ACROSS LEMHI COUNTY IDAHO TONIGHT. WINDS WILL
INCREASE TO 20 TO 30 MPH WITH SOME GUSTS REACHING 45 MPH WITH THE
FRONTS PASSAGE AND SHORTLY BEHIND IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE ACROSS LEMHI COUNTY IDAHO SUNDAY INTO SUNDAY
NIGHT BRINGING ANOTHER GOOD CHANCE FOR RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-161615-
KOOTENAI/CABINET REGION-
902 PM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

MOUNTAIN SNOWS WILL BEGIN TO TAPER OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED SUNDAY THROUGH WEDNESDAY.
MOUNTAIN SNOWS MAY PRODUCE TRAVEL DIFFICULTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Butte / Blackfoot Region

When
February 15, 10:30 PM MST to February 16, 8:00 AM MST
Where
Butte / Blackfoot Region forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

In Powell County, strong sustained west winds of 30 mph with gusts of 40 to 80 mph were common from the late evening hours of 2/15 through the overnight hours of 2/16. Highest wind gust occurred at McDonald Pass with a gust to 110 mph at 140 am and another gust to 78 mph at 415 am. Near Avon wind gusts of 50 to 60 mph were recorded between 1035 pm and 1225 am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18279.